Nebraska, 2007

Funnel Clouds in Nebraska, July 23, 2007

July 23, 2007 · NWS GID · 2 events in 1 county or zone

Weak thunderstorms in a tropical air mass produce a couple of funnel clouds near York. Fire Department spotters watched these and indicated they did not touch the ground but did stretch about half way between the clouds and the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Weak thunderstorms in a tropical air mass produce a couple of funnel clouds near York. Fire Department spotters watched these and indicated they did not touch the ground but did stretch about half way between the clouds and the ground. A local newspaper reporter was able to get a photo of one of the funnels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 23, 12:58 PM CST, 17 minutes earlier.

Area forecast discussion, Jul 23, 12:58 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
158 PM CDT MON JUL 23 2007

.SHORT TERM...IN THE SHORT TERM...CWFA IS VERY WARM AND MUGGY THIS
AFTERNOON WITH SURFACE DEW POINTS IN THE MIDDLE 70S SOME LOCATIONS.
TEMPERATURES AOB 90 DEGREES MOST AREAS...HAS RESULTED IN STRONG
INSTABILITY WITH SBCABE FROM 3 TO 4K OVER MUCH OF THE CWFA. SURFACE
WINDS ARE VERY LIGHT AND HAVE BEEN ERRATIC FOR THE MOST. RECENT
TREND SUGGESTS MORE OF A SOUTHEAST FLOW MAY BE DEVELOPING...BUT LACK
OF STRONG LOW LEVEL CONVERGENCE IS AN INITIAL PROBLEM FOR THUNDERSTORM
DEVELOPMENT.

SATELLITE DEPICTS SHARP UPPER WAVE/CONVECTIVE AREA SLIDING TO OUT
SOUTHEAST. VWP/PROFILERS HAVE A BEAT ON THIS SSW MOVEMENT...AND
THE TRAJECTORY REALLY ONLY CLIPS THE SOUTHEAST CWFA. LAPS SUGGESTS
CAP IS GONE...AND VISUAL OUTSIDE AND VISIBLE SATELLITE BOTH
SUGGEST MODERATE CUMULUS MAKING AN ATTEMPT TO DEVELOP AT THIS
TIME. INFLUX OF BLOW OFF FROM STORMS TO THE EAST/SOUTHEAST HASN/T
REALLY CUT TEMPS TOO MUCH BUT DOES SEEM TO IMPACTING VERTICAL
DEVELOPMENT OF CU FIELD...AS WELL MID LEVEL LAPSE RATES NEAR MOIST
ADIABATIC AND MORE FOCUSED DIFFERENTIAL VORT. ADVECTION WELL
SOUTHEAST OF THE AREA PER SPC MESO PAGE. THERE ARE A COUPLE OF
OUTFLOW BOUNDARIES ON RADAR...ONE APPROACHING HIGHWAY 81 NEAR
GENEVA...AND ANOTHER DISCONTINUITY APPROACHING THE RADAR SITE FROM
THE SOUTHEAST.

SO SEEMINGLY SOME GOOD AND NOT SO GOOD THINGS FOR THUNDERSTORMS
TO DEVELOP LATE TODAY AND TONIGHT. HAVE KEPT CHANCES FOR STORMS
ACROSS THE ENTIRE CWFA...BUT MORE FOCUSED IN THE SOUTH. WILL PLAY
WAIT AND SEE REGARDING JUST WHAT WILL GO HERE SHORTLY BASED ON
LATEST MESO/SATELLITE/RADAR TRENDS.

EXPECT A PRETTY QUICK END TO PRECIPITATION AFTER SUNSET...AND
THE CLEAR TO PARTLY CLOUDY SKIES. SIMILAR VERY WARM AND MUGGY
DAY SHAPING UP TUESDAY. APPEARS TO BE NO SUBSTANTIAL RISK FOR
THUNDERSTORMS TUESDAY...ALTHOUGH WILL MAKE AN ADMISSION TO
IGNORING SOME SMALL QPF SET FORTH BY THE NAM/GFS IN SOME SPOTS
NEAR THE CWFA EARLY TUESDAY.

NEXT WAVE/CONVECTIVE DEBRIS SET TO CUT INTO UPPER HIGH AND MAY
IMPACT THE AREA LATE TUESDAY NIGHT WITH SOME HIGH CLOUDS.

.LONG TERM...12Z WEDNESDAY THROUGH MONDAY. MAIN FORECAST CONCERNS
WILL BE CHANCE FOR THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY AND
TEMPERATURES.

AN UPPER HIGH PRESSURE SYSTEM/RIDGE CONTINUES TO BE THE DOMINANT
FEATURE THROUGH THE PERIOD. A SHORT WAVE RIDES ACROSS THE RIDGE
FRIDAY AND A SURFACE LOW PRESSURE SYSTEM TO THE WEST OF THE FORECAST
AREA WEDNESDAY AND THURSDAY...IS EXPECTED TO SLOWLY MOVE TO THE
SOUTHEAST THURSDAY NIGHT THROUGH SATURDAY. THIS IN COMBINATION WITH
THE SHORT WAVE WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO
THE AREA.

TEMPERATURES SHOULD REMAIN QUITE WARM ON WEDNESDAY AND EVEN INTO
THURSDAY AHEAD OF THE FRONT. WINDS FROM THE SOUTH SHOULD KEEP WARM
TEMPERATURES ACROSS THE AREA. AS THE FRONT SLOWLY MOVES THROUGH THE
AREA FRIDAY AND INTO SATURDAY TEMPERATURES WILL BE JUST A LITTLE
COOLER AS THE WINDS TURN TO THE NORTH.

&&

.PREV DISCUSSION... /ISSUED 1215 PM CDT MON JUL 23 2007/

AVIATION...18Z TAF. UNCERTAINTY IN THE TERMINAL FORECAST IS
THUNDERSTORMS. HAVE INCLUDED THUNDERSTORMS IN THE VICINITY OF THE
AIRPORT LATE THIS AFTERNOON AND EARLY EVENING FOR SAID
UNCERTAINTY. OTHERWISE...WINDS LIGHT THROUGHOUT THE FORECAST. CIGS
FORECAST FOR THE VFR RANGE...AGAIN GIVEN UNCERTAINTY THUNDERSTORM
COVERAGE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

05/JCB
Hazardous weather outlook, Jul 23, 10:40 AM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1140 AM CDT MON JUL 23 2007

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1140 AM CDT MON JUL 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO AT TIMES SCATTERED THUNDERSTORMS ARE EXPECTED BY LATE
AFTERNOON...ESPECIALLY TO THE SOUTHEAST OF A LINE FROM COLUMBUS
NEBRASKA...TO HASTINGS...TO STOCKTON KANSAS. IT SHOULD BE NOTED...
THERE IS AT LEAST A SMALL RISK FOR THUNDERSTORMS ACROSS ALL OF SOUTH
CENTRAL NEBRASKA AND NORTH CENTRAL NEBRASKA...BUT THE RISK APPEARS
HIGHEST IN THE PREVIOUSLY MENTIONED AREA.

WITH MODERATE INSTABILITY AND INCREASINGLY FAVORABLE WIND SHEAR...A
FEW STRONG TO SEVERE THUNDERSTORMS MAY OCCUR. WIND GUSTS TO 60 MPH...
LARGE HAIL...AND VERY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS.
SOME OF THE STRONGER STORMS MAY PRODUCE OVER ONE INCH OF RAIN IN
LESS THAN ONE HOUR. OF PARTICULAR NOTE...WILL BE THE MOVEMENT OF
ANY THUNDERSTORMS TODAY. THE STORMS WILL MOVE TO THE
SOUTHWEST...OR FROM THE NORTHEAST TO THE SOUTHWEST. THIS IS
BECAUSE THE STORMS WILL FORM AND MOVE...AROUND THE PERIPHERY OF A
LARGE UPPER LEVEL HIGH PRESSURE CENTERED OVER NORTHWEST SOUTH
DAKOTA.

THE MAIN TIME FRAME FOR THUNDERSTORMS WILL BE BETWEEN 2 PM AND
10 PM...WITH THE COVERAGE AND INTENSITY OF ANY THUNDERSTORMS
EXPECTED TO DIMINISH FAIRLY QUICKLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST ACROSS PORTIONS OF THE
OUTLOOK AREA ON TUESDAY...MAINLY EAST OF A STOCKTON KANSAS TO
SILVER CREEK NEBRASKA LINE. HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS
ARE NOT ANTICIPATED.

IN ADDITION...AN INTERMITTENT CHANCE OF THUNDERSTORMS WILL EXIST
ACROSS PORTIONS OF THE OUTLOOK AREA STARTING THURSDAY NIGHT AND
LASTING THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...
AT LEAST ON AN ISOLATED BASIS. RAINFALL REPORTS WILL BE GREATLY
APPRECIATED AS WELL.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The Grand Island radar (KUEX), 94 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, York

When
July 23, 1:15 PM CST
Where
York County, 1 mi W of York
Reported by
Law Enforcement
Coordinates
40.870, -97.599

Funnel Cloud, York

When
July 23, 1:35 PM CST
Where
York County, York Arpt
Reported by
Fire Department/Rescue
Coordinates
40.880, -97.580

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51579, 51583.